Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Mouth Diseases

Stringy film on the inside of my lips

01/24/2008

Question:

I wake up with a stringy film on the inside of my lips and also coating my teeth. I have to take a cloth and wipe it each morning. Sometimes its worse than others. It started about a year ago. Its disgusting. Sometimes it takes a couple of hours to go away (I have to wipe it when I see or feel a stringy whiteness on my lips). I am perplexed as to the cause but I can trace it back to a weekend of alcohol, little food and no sleep and a male friend I spent time with that weekend. Ive been tested for all STD`s and they all came back negative except for oral cold sores (I got one in my whole life and it was after this weekend and never again). I use triamcinolone Acetonide Dental Paste for canker sores (which Ive gotten since childhood). Ive used this for 20 years when I get a canker sore. Trying to give you all the facts so I can figure this out.

Answer:

In response to your inquiry, have you had a dentist or oral medicine specialist look at this? If not, why haven't t you had this problem evaluated? You have tested negative for STDs and I can only presume you are HIV negative. This has occurred for over 1 year and started after a weekend of significant partying. The development of "cold sores" or possible Herpes simplex infection may be a result of no sleep, poor diet and alcohol or all of the above. I would also presume that the "cold sore' occurred on your lips or gums and since you have not been bothered by them for about a year is not the source of the "white film" you describe.

My question is why you are still being prescribed Triamcinolone Acetonide for over twenty years? This can be very problematic and also the source of your "white stringy film". You may have an oral yeast infection (Candidiasis) from constant use of the corticosteroid. You also may be just having excess steroid accumulating in you mouth and on your teeth and it is noticeable when you awake.

It is concerning that you have been on a fairly potent corticosteroid for aphthus ulcers and are not being adequately followed by either you dentist or primary care physician.

You need to see either your dentist, and or your PCP immediately.

For more information:

Go to the Mouth Diseases health topic, where you can:

Response by:

Richard J Jurevic, DDS, PhD Richard J Jurevic, DDS, PhD
Formerly, Assistant Professor of Biological Sciences
School of Dental Medicine
Case Western Reserve University